Acute coronary syndrome in the setting of allergic or anaphylactic reactions, usually secondary to allergic coronary vasospasm

Hypersensitivity coronary disorder originally described in 1991 by Kounis as “acute coronary syndrome associated with allergic reaction”.

  • Also known as “allergic angina”, “allergic myocardial infarction”, or “coronary hypersensitivity disorder”, the vasospastic changes seen in Kounis syndrome do not always lead to infarction
  • Induced by various conditions, drugs, environmental exposures, foods and coronary stents. The most common recognised triggers are antibiotics (28%) and insect bites (23%).

Pathophysiology of Kounis Syndrome
  • The exact underlying mechanism is not fully understood, and there are two proposed mechanisms. Allergic, hypersensitivity, anaphylactic and anaphylactoid reactions are associated with Kounis syndrome.
  • Ischaemia is thought to be due to release of inflammatory cytokines and inappropriate platelet activation through mast cell activation, which leads to coronary artery vasospasm and/or atheromatous plaque erosion or rupture.
  • Apart from coronary arteries, it affects the cerebral and mesenteric arteries.
  • Other proposed mechanisms are that global myocardial hypoperfusion occurs as a result of systemic vasodilatation and decreased venous return in the context of anaphylaxis

Kounis syndrome is a ubiquitous disease which represents a magnificent natural paradigm and nature’s own experiment in a final trigger pathway implicated in cases of coronary artery spasm and plaque rupture. Kounis syndrome seems to be not a rare disease but an infrequently diagnosed clinical entity which has revealed that the same mediators released from the same inflammatory cells are also present and in acute coronary events of non allergic etiology. These cells are not only present in the culprit region before plaque erosion or rupture but they release their contents just before an actual coronary event.

Kounis 2016

Types of Kounis Syndrome

Vasospastic allergic angina, allergic myocardial infarction and stent thrombosis with occluding thrombus infiltrated by eosinophils and/or mast cells constitute are the three reported variants of this syndrome.

TypeCardiac historyPathological changes
INormal coronary arteries
No risk factors for IHD
Coronary artery vasospasm
IIInactive preexisting atheromatous diseasePlaque erosion of rupture causes vasospasm or infarction
IIIPrevious coronary artery stentingStent thrombosis secondary to platelet activation
Kounis Syndrome variants: Kounis describes three reported variants in his 2013 paper “Coronary Hypersensitivity Disorder” – vasospastic allergic angina (type I), allergic myocardial infarction (type II) and stent thrombosis (type III)

Clinical significance
  • Diagnosis and treatment requires attention to both cardiac and anaphylactic pathophysiology
  • Morphine must be avoided in Kounis Syndrome as it may stimulate histamine release and exacerbate mast-cell induced vasospasm
  • Some authors advocate that adrenaline should be used with caution as it may aggravate coronary ischaemia by worsening vasospasm
  • ECG changes often resolve upon treatment and withdrawal of underlying allergic insult
  • Patients who undergo angiography will have improvement of vasospastic changes with administration of intracoronary nitroglycerine

Addressing Kounis Syndrome (KS) as a separate entity in the ACS guidelines is imperative, as the conventional management of patients with ACS might not necessary apply to all patients with KS. In general, the prognosis of KS is better than the “conventional” acute coronary syndrome. This can be explained by several reasons including the known history of allergy to the trigger, the presence of other allergic manifestations and the early administration of the medical therapy which is effective in most of the cases.

Abdelghany 2017

History of Kounis Syndrome

1950Pfister and Plice published the first report of acute myocardial infarction during a prolonged allergic reaction to penicillin

1991Kounis and Zavras published the first complete description of the pathophysiology, aetiology and clinical symptomatology of histamine-induced coronary artery spasm and the ‘syndrome of allergic angina’.

1998Braunwald categorized allergic angina in a subgroup of dynamic coronary occlusion lesions by stating that “allergic reactions with mediators such as histamine or leukotrienes acting on coronary vascular smooth muscle” can induce vasospastic angina

2008Biteker et al published the first of four cases of children presenting with Kounis syndrome. They recount the case of a 9-year-old previously healthy girl stung about the head and neck several times by honeybees. She presented with an erythematous rash over the face, neck, and arms and complained of chest pain radiating to neck.

ECG showed ST segment elevation in II, III, aVF, and V5–V6 leads compatible with acute inferior myocardial infarction. Echo revealed inferior wall hypokinesia and ejection fraction of 50%. Labs revealed elevated troponin I of 4.3 ng/ml; CK-MB of 342 U/l; serum tryptase of 45 μg/l, and IgE of 190 IU/ml. Coronary angiography revealed normal coronary arteries. The patient was treated with oral antihistamines and prednisolone. Five days after admission, cardiac markers and serum tryptase levels were within normal limits with resolution of electrocardiographic abnormalities and regression of inferior wall motion abnormality on echocardiography.

Biteker 2009

They concluded:

The diagnosis of this unique disease should be entertained when acute onset chest pain is accompanied by allergic symptoms, electrocardiographic changes, and elevated cardiac enzymes. All patients admitted to the emergency departments with chest pain and ST elevation on electrocardiography should be interrogated for allergic insults.

Biteker 2009

2012 – Kounis syndrome associated with hypersensitivity responses and coronary stent implantation


Case examples
Example 1 (Memon et al)

75-year-old man with known diabetes mellitus, hypertension, and hyperlipidemia presents to ER with dysuria and fever. Intravenous ceftriaxone was administered for suspected urosepsis. Post injection he immediately developed a generalized erythematous macular rash, hypotension, and tachycardia followed by pulseless electrical activity and cardiac arrest.

IV adrenaline was administered as per ALS protocol and the ECG below taken post-ROSC

Case 3a Kounis syndrome 2015 Memon
Case 3 ECG a
Source: Allergic acute coronary syndrome (Kounis Syndrome)

Th e patient also received intravenous diphenhydramine, famotidine, and methylprednisolone. Subsequent electrocardiograms taken 5 and 15 minutes later showed normalization of ST segments

Case 3b Kounis syndrome 2015 Memon
Case 3 ECG b
Source: Allergic acute coronary syndrome (Kounis Syndrome)

He suffered no troponin rise and was discharged home in a stable condition, with elective nuclear stress test showing no evidence of ischaemia


References

Original articles

Review articles


Further reading

Online

Textbooks


ECG LIBRARY 700

ECG LIBRARY

Electrocardiogram

MBBS (UWA) CCPU (RCE, Biliary, DVT, E-FAST, AAA) Emergency Medicine Advanced Trainee in Melbourne, Australia. Special interests in diagnostic and procedural ultrasound, medical education, and ECG interpretation. Editor-in-chief of the LITFL ECG Library. Twitter: @rob_buttner

Emergency physician MA (Oxon) MBChB (Edin) FACEM FFSEM with a passion for rugby; medical history; medical education; and asynchronous learning #FOAMed evangelist. Co-founder and CTO of Life in the Fast lane | Eponyms | Books |

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.